Sedative Linked To Pneumonia Risk, Research Suggests

Posted: Updated:
SEDATIVE PNEUMONIA
Sedative linked to increased risk of pneumonia | Alamy

A popular sedative has been linked with an increased risk of developing pneumonia.

Benzodiazepines, which are taken by 2% of the population in the UK, have been associated with an increased risk of developing and dying from pneumonia.

Researchers say the medication, which is also taken for anxiety, epilepsy, insomnia and alcohol withdrawal, is associated with a 54% increased risk of developing the condition.

The drugs are widely used in many countries. In the UK it is estimated that up to one in 10 elderly people take them. Many administer the treatment for long periods despite guidelines suggesting it should only be used for a few weeks.

The latest research, published online in the journal Thorax, examined the health records of patients whose details had been entered into the Health Improvement Network database.

They compared 5,000 patients who were diagnosed with pneumonia between 2001 and 2002 with 29,500 control subjects.

After adjusting for other health factors, including previous bouts of the infection, smoking status and other underlying illness, researchers found that benzodiazepines use was associated with a 54% increased risk of contracting pneumonia.

The authors say the findings do not prove cause and effect, but they suggest there could be grounds for further investigation.

"Given the widespread use of benzodiazepine drugs, further studies are required to evaluate their safety in the context of infection," they wrote.

Professor Peter Openshaw, director of the Centre for Respiratory Infection at Imperial College London, said: "We normally tell patients with chronic bronchitis that they should avoid using sleeping pills since these may cause respiratory suppression and inhibit coughing. The normal reflexes that help to clear secretions from the lungs at night may be inhibited.

"It seems likely that the effects described in this study are due to deep sleep caused by the drugs.

"This causes secretions being retained in the lungs, so that bacteria are not cleared so fast and cause infection. This seems more probable than the possible effects of the drugs on the immune system, which may or may not be important. It is also possible that those needing sleeping pills are more prone to pneumonia for other reasons, and that the link is not causal.
"Whatever the explanation, it's an interesting paper and important finding."

Professor Donald Singer, member of the British Pharmacological Society and professor of clinical pharmacology at the University of Warwick, said: "This report suggests the need for caution, particularly in the longer term use of benzodiazepines.

"However the authors note that they cannot be sure whether their findings are cause and effect or have other explanations."

 
Presented by Breast Cancer Campaign